Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 9, NWS Bismarck, ND

June 9, 2001Mercer County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 9, 2001, 3:28 PM MDT for Mercer County, North Dakota. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 9, 2001, 3:28 PM MDT (21:28 UTC)
Expired
Jun 9, 2001, 4:30 PM MDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Mercer County, ND

The radar

The Bismarck radar (KBIS), 110 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 3:45 PM MDTHail 0.75Zap, ND
Jun 9, 3:45 PM MDTThunderstorm Wind 52 MZap, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 11:45 AM MDTSevere Thunderstorm WatchSPC6 hr
Jun 9, 2:45 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2001-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2001-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 092129
SVRBIS
NDC057-092230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
328 PM MDT SAT JUN 9 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 430 PM MDT

* AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GOLDEN VALLEY...OR ABOUT 45 MILES
  NORTHEAST OF DICKINSON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ZAP AT 340 PM MDT
  BEULAH AT 350 PM MDT
  HAZEN AT 410 PM MDT
  STANTON AT 430 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT SATURDAY EVENING 
FOR SOUTHERN NORTH DAKOTA.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM MDT 
SATURDAY EVENING FOR NORTHERN NORTH DAKOTA.

LAT...LON 4756 10220 4698 10215 4700 10178 4725 10177
          472$5 10132 4753 10148 4750 10182

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:00 PM MDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 9, 2:00 PM MDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT SAT JUN 9 2001

TSTM THREAT MAIN FCST PRBLM. MODELS QUITE SMLR AT H5...BUT HAVE
GENLY FLWD AVN.

SGFNT SVR TSTM THREAT CONTS FOR CWA TNGT.  18Z BIS SOUNDING VERY
MOIST AND UNSTABLE WI CAPE TO 2800 AND LI TO -8.  CONVECTION IN NWRN
ND SHUD CONT TO DVLP SEWD ALG INSTABILITY AXIS THAT EXTENDS TO SE OF
BIS. DEWPTS TO 65F AND LI'S TO -8 ON MSAS. THIS APPEARS TO BE FOCUS
POINT FOR SVR POTENTIAL AT THIS TIME.  MORE WDSPRD CONVECTION WILL
MOVE ACRS NRN PTNS CWA WI UPR LVL SYSTM. HWVR...INSTABILITY AND MSTR
NOT QUITE AS HIGH.  IN BETWEEN SYSTMS SUNDAY...WI ANTHR GUD CHC OF
TSTMS SUN NITE AND INTO MON MRNG.  HWVR...LESS POTENTIAL FOR SEVERE.

IN THE LONGER TERM...SHORT BREAK FOR MONDAY BEFORE UPPER LEVEL TROF
MOVS INTO THE NRN PLAINS AND CAMPS OUT THRU THU. WET CONDS WI BLO
NORM TEMPS WILL COVER CWA. CONDS SHUD RETURN MORE TOWARD NORMAL BY
iFRI/SAT NEXT WEEK.

.BIS...NONE
FORS

In the hours before

Special weather statement, Jun 9, 12:37 PM MDT, 2 hours 51 minutes before
NDZ009-017-091940-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
137 PM CDT (1237 PM MDT) SAT JUN 9 2001

...SEVERE THUNDERSTORM WATCH UNTIL 700 PM CDT (600 PM MDT)...
AT 137 PM CDT (1237 PM MDT) LOCAL RADAR INDICATED AN AREA OF
SHOWERS AND THUNDERSTORMS MOVING INTO WESTERN MCKENZIE COUNTY AND
FAR SOUTHWESTERN WILLIAMS COUNTY...STRETCHING FROM BUFORD SOUTH TO
TROTTERS. THE ACTIVITY IS MOVING EASTWARD AT 40 MPH. DANGEROUS
LIGHTNING...GUSTY WINDS AND POSSIBLY SMALL HAIL CAN BE EXPECTED
WITH THE STRONGEST OF THE THUNDERSTORMS.

THOMSON
Special weather statement, Jun 9, 1:58 PM MDT, 1 hour 30 minutes before
NDZ001-009-017-092035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
258 PM CDT (158 PM MDT) SAT JUN 9 2001

...SEVERE THUNDERSTORM WATCH UNTIL 700 PM CDT (6PM MDT)...

A NORTH-SOUTH LINE OF SHOWERS AND THUNDERSTORMS FROM
WESTERN DIVIDE COUNTY...SOUTHWARD THROUGH CENTRAL WILLIAMS AND
MCKENZIE COUNTIES WILL CONTINUE MOVING EAST-NORTHEAST AT 35 MPH.
LIGHTNING...WINDS GUSTS TO 50 MPH AND SMALL PEA SIZED HAIL CAN BE
EXPECTED IN THE STRONGEST THUNDERSTORMS. SOME AREAS THAT CAN EXPECT
TO BE AFFECTED ARE THEODORE ROOSEVELT NATIONAL PARK (NORTH UNIT)...
AND LEWIS AND CLARK STATE PARK.

MR
Special weather statement, Jun 9, 2:06 PM MDT, 1 hour 22 minutes before
NDZ001-009-017-092035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
258 PM CDT (158 PM MDT) SAT JUN 9 2001

...SEVERE THUNDERSTORM WATCH UNTIL 700 PM CDT (600 PM MDT)...

...AMENDED FOR TIMING...

A NORTH-SOUTH LINE OF SHOWERS AND THUNDERSTORMS FROM
WESTERN DIVIDE COUNTY...SOUTHWARD THROUGH CENTRAL WILLIAMS AND
MCKENZIE COUNTIES WILL CONTINUE MOVING EAST-NORTHEAST AT 35 MPH.
LIGHTNING...WIND GUSTS TO 50 MPH AND SMALL PEA SIZED HAIL CAN BE
EXPECTED IN THE STRONGEST THUNDERSTORMS. SOME AREAS THAT CAN EXPECT
TO BE AFFECTED ARE THEODORE ROOSEVELT NATIONAL PARK (NORTH
UNIT)...AND LEWIS AND CLARK STATE PARK. EXPECT THIS ACTIVITY TO
CONTINUE THROUGH 330 PM CDT AT THESE LOCATIONS.

MR
Local storm report, Jun 9, 3:04 PM MDT, 24 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

404 PM CDT SAT JUN 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0350 PM    7 NNE FAIRFIELD           ND   .75 INCH HAIL

06/09/01   BILLINGS                       REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

0400 PM    10 S MANNING              ND   1.5 INCH HAIL

06/09/01   DUNN                           REPORTED BY HAM RADIO

                                          OPERATOR.

NNNN
Local storm report, Jun 9, 3:15 PM MDT, 13 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

415 PM CDT SAT JUN 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0320 PM    ALKABO                    ND   .88 INCH HAIL

06/09/01   DIVIDE                         REPORTED BY STORM

                                          SPOTTER.

0330 PM    ALKABO                    ND   .75 INCH HAIL

06/09/01   DIVIDE                         REPORTED BY STORM

                                          SPOTTER.

0410 PM    10 S MANNING              ND   58 MPH TSTM AGUST

06/09/01   DUNN                           REPORTED BY HAM RADIO

                                          OPERATOR.

NNNN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:19 PM MDTSevere Thunderstorm WarningBISDivide61 min
Jun 9, 2:24 PM MDTSevere Thunderstorm WarningBISBillings36 min
Jun 9, 2:41 PM MDTSevere Thunderstorm WarningBISDunn64 min
Jun 9, 3:45 PM MDTSevere Thunderstorm WarningBISDunn, Stark30 min
Jun 9, 3:52 PM MDTSevere Thunderstorm WarningBISGolden Valley, McKenzie53 min
Jun 9, 3:57 PM MDTTornado WarningBISMercer, Oliver33 min
Jun 9, 4:28 PM MDTSevere Thunderstorm WarningBISOliver62 min
Jun 9, 4:39 PM MDTSevere Thunderstorm WarningBISBurleigh, Morton66 min
Jun 9, 4:49 PM MDTSevere Thunderstorm WarningBISDunn56 min
Jun 9, 5:30 PM MDTSevere Thunderstorm WarningBISStark60 min
Jun 9, 5:44 PM MDTSevere Thunderstorm WarningBISBurleigh, Kidder, Morton61 min
Jun 9, 5:57 PM MDTSevere Thunderstorm WarningBISMorton63 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.